Too many medications can be harmful
September 8, 2010
BlueRidgeNow.com reports that an article in the Archives of Internal Medicine recently found that an excessive number of pills can cause harmful side effects, resulting in illness or even death.
Even more problematic is the fact that many seniors are taking so many different medications that it can be difficult to track down which pill is causing what side effect.
One woman writing to the news source claimed that she was concerned about her 81-year-old father, who has no energy, is short of breath and has digestive problems. She listed more than 10 different medications, many of which could cause the symptoms about which she was concerned.
A senior citizen who is taking more than five medications doubles his or her risk of dangerous drug interactions. Many end up in the hospital due to their medication.
The news provider suggests that these problems have become widespread, as more people age and commercials on television foster the notion that any medical ailment can be cured by a pill.
Seniors who are taking heavy doses of medication may also be prone to falls due to dizziness or drowsiness. By installing a medical alert system in an older adult’s residence, you can guarantee that he or she is able to contact paramedics in the case of an emergency.